Severe leukoencephalopathy following acute oxycodone intoxication

Yazmin Morales Odia, Madhavi Jinka, Wendy C. Ziai

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Post-opioid toxic encephalopathy is described associated with the synthetic opioid, methadone, and after heroin intoxication, (inhaled, injected or ingested). Methods: We describe the clinical and radiologic findings of a 46-year-old man with oxycodone and oxycontin overdose who developed multifocal encephalopathy and severe cerebellitis causing acute obstructive hydrocephalus, and discuss the possible mechanisms involved. Results: Brain MRI showed a non-vascular distribution of diffusion positive lesions in both cerebellar hemispheres and globi pallidi with preserved cerebral perfusion, suggesting an inflammatory process. Management required ventilatory support and intraventricular catheter placement. Conclusions: To our knowledge, this is the first report of this condition associated with oxycodone and oxycontin ingestion. The occurrence of this rare toxic encephalopathy may be related to distribution patterns of opioid receptor subtypes, genetic susceptibility, sensitization, and other specific comorbidities.

Original languageEnglish (US)
Pages (from-to)93-97
Number of pages5
JournalNeurocritical care
Volume13
Issue number1
DOIs
StatePublished - Aug 2010

Keywords

  • Encephalopathy
  • Intoxication
  • MRI
  • Opiate

ASJC Scopus subject areas

  • Clinical Neurology
  • Critical Care and Intensive Care Medicine

Fingerprint

Dive into the research topics of 'Severe leukoencephalopathy following acute oxycodone intoxication'. Together they form a unique fingerprint.

Cite this